|Psych. meds... long term?
May 1, 2003
I have been + for 4 years. Before I was diagnosed I already suffered depression and was aware there was also something more wrong with me. Due to having a severe sleeping problem I self medicated with marijuana to help sedate me. To cut the story shorter, my depression ended up a lot worse and I ended up in hospital in a heavy psychosis which the docs believed to be schizofreniform. After further analysis it became clear that my diagnoses was Borderline Personality Disorder. Anyway the medications I now take for these conditions are: 40mg citalopram (daily), 1000mg sodium valproate (daily...soon to be increased), 15mg nitrazepam (nightly) & 100mg of chlorpromazine (when needed). I have taken these medications for 8 months and in this time my cd4 count has risen from 860 to 1170 and my viral load came down from 14,500 to 3,260. I take no hiv medications at present and want to please know: Will the former medications interact with hiv medications? How long should I take these Psych. medications for? Although I feel ok I REALLY do NOT want to stop any of them as my life may end up back in turmoil and my bloods may deteriorate. I also realize I am now dependant on nitrazepam but am scared to stop as I may return to marijuana use to get sleep. your advice would be much appreciated!
| Response from Dr. Horwath
First, I think you mean temazepam 15 mg. nightly. This is a benzodiazepine often used as a sedative at bedtime to promote sleep. I am not familiar with a drug called nitrazepam.
As far as long term side effects, you should be aware that the long-term use of chlorpromazine is associated with a small risk (5% per year) for developing tardive dyskinesia. This is a neurological side effect characterized by involuntary movements of the lips, tongue, jaw, and sometimes the arms, legs and trunk.
I don't know if you need to continue chlorpromazine, but you should discuss this question with your psychiatrist. What you want to do is make a decision about the relative risks and benefits of long term chlorpromazine use in your specific situation.
The psychotic episode you had sounds like it may have been induced by marijuana use. In that case, long term antipsychotic medication may not be necessary. However, you should definitely avoid marijuana, since it sounds like you are very sensitive to its potential harmful effects (like inducing a psychotic episode).
There are no known significant adverse effects of taking citalopram in the long term. Long term temazepam use can cause tolerance or dependence. If you decide to come off of it, it should be tapered (to 7.5 mg) and then stopped. An alternative sedative to temazepam that does not cause dependence is trazodone 50 mg at bedtime.
Sodium valproate is associated with a risk of severe liver toxicity, pancreatitis, and thrombocytopenia (low platelets). It should be avoided in people with a prior history of hepatitis, pancreatic disease, or low platelets, or people taking other drugs that increase the risk for these conditions. Again, you should assess the risks and benefits of taking this medication in your situtation. I advise discussing it with your psychiatrist.
To my knowledge, the psychotropic drugs you take are not known to cause problematic drug interactions with currently available antiretroviral medications.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.